Previous to last week I had received Toradol by once by a shot and another time by IV in the ER for migraine and both times it helped (when previously demoral did not.) I understood this drug to be an anti-inflamatory and it's not a narcotic and in my head I think of it as a super-motrin. After the second successful use of toradol from the ER for migraine I asked my GP if I could get a prescription for it in pills or if it didn't come in pills if I could give myself a shot (I know how to give shots as my husband has hep C and I gave him daily shots on and off for years for various drug trials). Anyway, my GP said no, that I had to go to the ER to get that, and I never questioned it - I never looked up information on the drug or anything. This was several years ago.
Then over the last year or so while waiting in my GPs office (a different GP since I have moved) I noticed a pen while waiting to be seen, a vendor dropping, clearly left by a pharmaceutical rep and it said toradol on it and I made a mental note that I thought that was strange, if you could only get the stuff in the ER why were the pharm reps pushing this stuff on GPs - or maybe something had changed since I had had it in the ER. Anyway, I just made a mental note of this, didn't ask as my migraines are somewhat under control with other meds and my migraines are really a non-issues compared to my other pain problems.
So, last week I had a discogram and afterwards they gave me toradol by IV and then gave me a prescription for more to take by pill, 10mgs every 6 hours for 5 days. When I got home I carefully read the literature for the toradol and it had some pretty hefty warnings about potential side effects including that in the US it could not be prescribed by pill unless you had already had it by injection and didn't have an alergic reaction which I guess could be potentially life threatening - made sense. However in Canada, I guess you can get the pill without having and injection first. The other thing it said was not to take the drug for more than 5 days - I am not sure why. It also had warnings about side effects related to the stomach and I have not experience any stomach upset or discomfort with it.
So I took the toradol as prescribed for the 5 days and I don't think it has helped much or maybe it did and I just don't know how much worse it might have been - but things have been aggravated by the discogram as I expected and have not calmed yet. I finished the toradol yesterday and as luck would have it I had a freak incident with my big toe early this am and couldn't move it much without severe pain and ended up needing to go to the ER to figure out what was wrong as I couldn't walk or move my toe at all. I told them what meds I was currently on and that I just finished the toradol and why. Althought the diagnosis of the problem with my toe was a bit of a controversy it is not related to my back problems as I can tell, the ER docs thought it was "sudden onset, severe can't walk arthritis of the big toe" (I am being sarcastic here as later I saw my regular doc and he said I tore a tendon and explained that although I might have arthritis why it was a torn tendon that was causing me enough pain that I couldn't move or touch my toe). However the ER gave me 2 more doses of toradol in the ER by IV (I got the first dose of toradol before the blood that was drawn was sent to the lab
) and it didn't seem to help and upon leaving I was given another prescription for toradol for 4 a day and enough to last for a week and told to go see my primary care today or tomorrow and not much liking the diagnosis I saw hime today.
So apparently taking it toradol more than 5 days isn't an issue under some conditions.
Anyone know what the risk is with this med? It appears it must be in the more powerful end of the spectrum of the anti-imflamatories and it has a risk of a potentially fatal alergic reaction, but barring that, is there any other reason to not take it for more than 5 days?